Once upon a time if you had a headache, a pulled muscle, a cold or a backache, it was fairly simple to choose an over-the-counter painkiller. There was aspirin and the non-aspirin substitute acetaminophen.
But now the shelves of most drugstores are groaning under the weight of gaudy packages of over-the counter analgesics targeting an array of symptoms from allergies, sinus, colds and flu to arthritis, migraines and menstrual pain.
Arthritis Curehow to Arthritis Cure for Is it necessary to buy a pain remedy for each possible malady?
"Combining medications, from my perspective, is purely economic," said Dr. Jerrold Leikin, associate director of Rush Presbyterian St. Luke''s emergency services.
"Analgesics are used for multiple purposes. They may be used for colds, for example, for muscle spasms, for sports injuries."
Regular strength Tylenol, for example, contains 325 mg of acetaminophen, its active ingredient. Extra Strength Tylenol has 500 mg per tablet. Tylenol Arthritis Pain Extended Relief contains 650 mg and like the lower dosage versions can be used for arthritis, toothache, muscular aches, backache, menstrual cramps and fever reduction. Two regular strength tablets would produce the same dosage.
Excedrin''s Migraine Formula.
Plain old Motrin provides 200 mg of ibuprofen per tablet; so does Motrin Migraine Pain. Motrin Sinus Headache formula combines 200 mg of ibuprofen with 30 mg of pseudoephedrine, a nasal decongestant.
Is taking one higher dosage the 1 last update 2020/05/28 pill better?Is taking one higher dosage pill better?
Products are marketed in regular and extra-strength versions, said Dr. Anthony Temple, vice president of medical affairs for McNeil Consumer healthcare, the company that manufactures Tylenol and Motrin products, to give consumers the choice of taking smaller doses more often or larger doses less frequently.
Many analgesics targeted for colds, flu, sinus and allergies are combinations of ingredients, adding to the dilemma of what to choose.
"There has always been an issue: Is it better to take one or all?" acknowledged Temple.
"It''s Cold Complete, for example, includes four ingredients: acetaminophen for aches, pains and fever; a decongestant to shrink nasal membranes and make breathing easier; an antihistamine to dry watery eyes and runny nose, and an antitussive to diminish coughing.
John Coleman, administrative director of pharmacy and nutrition at Loyola University Medical Center, noted that consumers can achieve prescription-strength versions of such products as ibuprofen and naproxen sodium simply by taking more of the over-the-counter versions. But they would be doing so, possibly at their own peril.
"I believe when one takes over-the-counter drugs under the guidelines listed on the product, hopefully, under a physician''s very safe," said Rush''m also a toxicologist and the problem is overdoses. Combinations of drugs make drug overdoses and toxicity much more difficult to handle medically."
Arthritis Curehow to Arthritis Cure for Overdoses of analgesics are one of the most common reasons people call the Illinois Poison Center, he said.
Taking over-the-counter remedies involves self-diagnosis, and Leikin warned that could have serious repercussions.
"For example, you might have some chest pain and think it''t necessarily benign. "Of the three commonly known drug allergies, aspirin is one, along with penicillin and sulfa," said Loyola''s medicine cabinet," he said. "And then when they have a cold of any kind, they take it and they''S IN THAT PAINKILLER?
Just because drugs are available without prescription, it does not mean that they can''s best to err on the side of caution by consulting a pharmacist or a physician about side effects and drug interactions -- and to read lists of ingredients carefully. You might find some surprises.
Here'' time. It reduces blood clotting by inhibiting platelets from sticking together. That''s a fast-acting form of the medicine in Naprosyn, a prescription arthritis remedy. Its effect lasts longer than ibuprofen.
Arthritis Curehow to Arthritis Cure for Added ingredients in combination products:
Caffeine: The for 1 last update 2020/05/28 same substance in a cup of strong coffee is often used to enhance effectiveness of aspirin or acetaminophen for headache pain.Caffeine: The same substance in a cup of strong coffee is often used to enhance effectiveness of aspirin or acetaminophen for headache pain.
Chlorpheniramine: The least sedating of the antihistamines, agents that dry up sinuses.
Dextromethrophan: Cough suppressant.
Arthritis Curehow to Arthritis Cure for Diphenhydramine: Antihistamine with a sedating effect.
Doxylamine the 1 last update 2020/05/28 succinate: Antihistamine.Doxylamine succinate: Antihistamine.
Guaifenesin: Cough suppressant.
Pamabrom: Diuretic often included in the 1 last update 2020/05/28 menstrual formulas.Pamabrom: Diuretic often included in menstrual formulas.
Phenylpropanolamine: Raise the red flag! This decongestant has been linked to increased risk of hemorrhagic strokes. Last fall the FDA advised consumers to stop using cold and cough remedies that include it.
Pseudoephedrine: Nasal decongestant.
Arthritis Curehow to Arthritis Cure for AMC Theatres won’t play Universal movies in wake of ‘Trolls World Tour’ disputeArthritis Curehow to Arthritis Cure for